MAUDE Adverse Event Report: SMITH & NEPHEW, INC. DISPOSABLE BL 4.5MM FR ELITE; SAW, POWERED, AND ACCESSORIES

SMITH & NEPHEW, INC. DISPOSABLE BL 4.5MM FR ELITE; SAW, POWERED, AND ACCESSORIES
Catalog Number 7210499
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 02/19/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that during a procedure, particles were released into the patient's joint, even though the disposable blade device was not locked.There was presence of a foreign body in the patients body.It is unknown how the procedure was completed or if there was a delay.No further complications were reported.
 
Additional Manufacturer Narrative
H10: h2: additional information b5, d9, h6.
 
Event or Problem Description
It was reported that during a shoulder arthroscopy, particles were released into the patient's joint, even though the disposable blade device was not locked.There was presence of a foreign body in the patient's body.It is possible that all the particles were removed from the patient using suction.The procedure was completed using a smith and nephew back up device.There was a 20-min delay and no further complications were reported.
 
Additional Manufacturer Narrative
Health effect - impact code updated.H3, h6: the reported device was received for evaluation.A visual evaluation showed the device was returned in original packaging with the batch number of the complaint on the label.The color scheme of the device matches the print.The blade/teeth are still sharp.Bio debris is present on both blades and around the upper proximal end of the inner blade, but no abrasion or scoring is observed.There is no evidence of abrasion or scoring on the inner or outer blade.A functional evaluation of the device found that when connected to a reference mdu, it spins as intended at 2000 and 5000 rpm without grinding, seizing, or unexpected noise.No particles were observed in the clear fluid during testing.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.A complaint history review found similar reported events.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.Although responses to the information requests were not provided, it was reported that foreign body particles were released into the patients joint.The current patient status is unknown.The instructions for use does caution against inner blade wear/damage/deformation due to excessive side loading/contact with metallic objects/dry use, etc¿ the patient impact includes the reported foreign body/unspecified amount of particles in the patient¿s joint which may incur risks of corrosion, local irritation/discomfort, and/or migration of foreign body fragments.Further impact to the patient cannot be determined based on the information provided within the complaint.The root cause was not determined since the reported malfunction could not be duplicated during the product evaluation process factors that can contribute to the reported event include excessive side-loading and minimal irrigation.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.No containment or corrective actions are recommended at this time.
 
Additional Manufacturer Narrative
Results of investigation were updated: the reported device was received for evaluation.A visual evaluation showed the device was returned in original packaging with the batch number of the complaint on the label.The color scheme of the device matches the print.The blade/teeth are still sharp.Bio debris is present on both blades and around the upper proximal end of the inner blade, but no abrasion or scoring is observed.There is no evidence of abrasion or scoring on the inner or outer blade.A functional evaluation of the device found that when connected to a reference mdu, it spins as intended at 2000 and 5000 rpm without grinding, seizing, or unexpected noise.No particles were observed in the clear fluid during testing.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.A complaint history review found similar reported events.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.It was reported that the procedure was completed with a same reference backup device within a 20 minute surgical delay, and per complaint details, foreign body particles were released into the patients joint.The current patient status is unknown.The ifu does caution against inner blade wear/damage/deformation due to excessive side loading/contact with metallic objects/dry use, etc¿ the patient impact includes the reported foreign body/unspecified amount of particles in the patient¿s joint which may incur risks of corrosion, local irritation/discomfort, and/or migration of foreign body fragments.Further impact to the patient cannot be determined based on the information provided within the complaint.The root cause was not determined since the reported malfunction could not be duplicated during the product evaluation process factors that can contribute to the reported event include excessive side-loading and minimal irrigation.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.No containment or corrective actions are recommended at this time.

Brand Name
DISPOSABLE BL 4.5MM FR ELITE
Common Device Name
SAW, POWERED, AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19033204
Report Number1219602-2024-00690
Device Sequence Number7068826
Product Code HAB
UDI-Device Identifier03596010494764
UDI-Public03596010494764
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 06/03/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number7210499
Device Lot Number51152409
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/13/2024
Supplement Date Received by Manufacturer04/17/2024
05/15/2024
05/29/2024
Initial Report FDA Received Date04/03/2024
Supplement Report FDA Received Date04/23/2024
05/20/2024
06/03/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/05/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown